Fatal hyperthermia following haloperidol therapy of sedative-hypnotic withdrawal. Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • A 30 year old male, with a history of methalqualone and barbiturate abuse, developed a delirium tremens-like syndrome following discontinuation of the medications. Shortly following high doses of parenteral haloperidol administered for treatment of the withdrawal syndrome, the patient developed severe hyperthermia, with body temperatures reaching as high as 108 degrees F. The hyperthermic episode was followed by cardiovascular collapse, multiple complications, and death. The sequence of events strongly suggests that haloperidol therapy was casually related to the development of fatal hyperthermia. Thus the butyrophenone haloperidol, like the phenothiazine derivatives, can produce clinically important impairment of thermoregulation.

publication date

  • August 1978